Thunderstorm Wind, Dewey
- When
- July 24, 11:40 PM MST
- Where
- Dewey County, 0.98 mi W of Bear Creek
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.070, -101.470
Severe thunderstorms developed along a weak surface trough across parts of north central and into northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms developed along a weak surface trough across parts of north central and into northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 24, 10:35 PM MST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1235 AM CDT WED JUL 25 2012 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. STORMS ACROSS CENTRAL SD HAVE WEAKENED BELOW SEVERE LIMITS AND NOW JUST DEALING WITH AN AREA OF MODERATE TO HEAVY RAIN MOVING NORTHEAST. SEVERE THREAT STILL THERE SO WILL LET SVR WATCH 515 RIDE FOR A WHILE AND EVALUATE LATER. MADE SOME CHANGES TO WX/POP GRIDS FOR THE REMAINDER OF THE EVENING BASED ON CURRENT RADAR TRENDS. ADDITIONAL DEVELOPMENT OVER WESTERN SD MAY MOVE INTO THE WESTERN CWA LATER TONIGHT SO INCREASED POPS AFTER 06Z FOR THOSE COUNTIES. ALSO INCREASED SKY COVER FOR THE REMAINDER OF THE NIGHT AS BLOW OFF FROM CONVECTION WILL LIKELY KEEP SKIES MOSTLY CLOUDY OVER THE AREA ALL NIGHT. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT NOT A PARTICULARLY HIGH CONFIDENCE FORECAST FOR TNT GIVEN CURRENT CAP ACROSS THE REGION. LATEST MSAS INDICATES A SFC LOW DEVELOPING NEAR K9V9 AS ENERGY RIDES INTO THE MID LEVEL RIDGE OVER THE AREA. WEAK ELEVATED THUNDER HAS ALREADY DEVELOPED ACROSS THE NORTHEAST CWA DUE TO INCREASING WAA AHEAD OF PREVIOUSLY MENTIONED SYSTEMS. FOR TNT S/W OVER SOUTHWEST ND/NORTHWEST SD WILL CONTINUE TO PUSH E-NE AND SHOULD GRADUALLY CRASH HEIGHTS ACROSS THE NORTHERN PLAINS. HOWEVER THE MODELS CONTINUE TO ADVERTISE A PRETTY HEALTHY EML OVERTOP THE SURFACE BOUNDARY AND WARM SECTOR AS IT MOVES EAST. THUS HAVE TO WONDER IF SFC BASED CONVECTION WILL INDEED BE ABLE TO FIRE UP? MOST MODEL RUNS INCLUDING GFS ENSEMBLES/SREF NOW INDICATE HIGHER PROBABILITIES FOR AN MCS SPREADING ACROSS NORTH DAKOTA AND PERHAPS CLIPPING THE NORTHERN ABR CWA ON THE PERIPHERY OF THE CAP. DEEP LAYER SHEAR ACROSS THE NORTHERN CWA IS ADEQUATE FOR SUPERCELLS BUT THE BETTER NUMBERS ARE UP IN NORTH DAKOTA. LIKEWISE...LOW LEVEL SHEAR ISNT HALF BAD ALONG THE ND/SD BORDER THIS EVENING SO WILL NEED TO KEEP THIS IN MIND IF STORMS GET GOING. MOISTURE CONVERGENCE VIA PWAT PROGS LOOKS STRONGEST OVER SOUTHEAST NORTH DAKOTA AND CENTRAL MINNESOTA THIS EVENING AND OVERNIGHT. THAT COULD CERTAINLY LEAD TO SOME PRETTY HEFTY RAIN AMOUNTS OVER THE FAR NORTHEAST CWA AND THUS WILL INCLUDE MENTION OF SUCH IN THE FORECAST FOR THAT AREA. THE REST OF THE FORECAST IS MORE STRAIGHT FORWARD. BEHIND THE FRONT A REFRESHING SFC HIGH GRADUALLY BUILDS SOUTH INTO THE REGION ON THE BACKSIDE OF A MID LEVEL TROF DIVING TOWARD THE UPPER MISSISSIPPI RIVER VALLEY. SOME ENERGY FROM THAT TROF SKIRTS THE FAR NORTHEAST CWA ON THURSDAY AND COULD PROVIDE FOR A FEW SHOWERS OR STORMS DURING THE HEAT OF THE DAY. THURSDAY NIGHT SHOULD BRING THE COOLEST TEMPERATURES WE HAVE SEEN IN A WHILE AS DRY AIR ADVECTS IN FROM THE NORTH. TEMPERATURES WILL STILL BE NEAR OR ABOVE NORMAL FOR WEDNESDAY...BUT THEN SHOULD DROP TO NEAR OR BELOW NORMAL FOR THURSDAY AND FRIDAY AS THAT SURFACE HIGH FILTERS ACROSS THE REGION. .LONG TERM...FRIDAY THROUGH TUESDAY EXTENDED FORECAST CONTINUES TO FEATURE DECENT AGREEMENT IN HANDLING LONG TERM TRENDS. THE FLOW WILL BE DOMINATED BY BROAD UPPER RIDGE OVERHEAD...REMINISCENT OF THE RECENT REGIME WITH SEVERAL MINOR DIFFERENCES. THE FLOW WILL FEATURE SEVERAL WEAK EMBEDDED WAVES TO PROVIDE THE IMPETUS FOR CONVECTION...BUT AGAIN...TIMING OF INDIVIDUAL FEATURES REMAINS UNCERTAIN THIS FAR OUT. THE MAIN DIFFERENCES...H7 TEMPERATURES WILL RUN IN LOW TEENS CELSIUS...LESS OF A CAP THAN IN RECENT DAYS. THE CENTER OF THE MID LEVEL RIDGE IS A LITTLE MORE WESTWARDS IN COMPARISON...SO MOISTURE RETURN WILL BE MORE PACIFIC IN NATURE VS WHEN TAPPING THE HIGHER HUMIDITY OF THE GULF OF CALIFORNIA...SO ANTICIPATE A GREATER PERIOD OF MID LEVEL DRY AIR FOR LESS OVERALL THUNDERSTORM COVERAGE. H85 TEMPERATURES WILL BE SOMEWHAT MODERATED...MORE LIKELY IN THE LOW TO MID 20S. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR FLYING WEATHER CONDITIONS /OUTSIDE OF CONVECTION AREAS/ ARE EXPECTED OVER THE NEXT 24 HOURS. THUNDERSTORMS CONTINUE TO MOVE NORTHEAST ACROSS THE FORECAST AREA EARLY THIS MORNING...HAVING ALREADY WORKED THE KPIR TERMINAL OVER. STORMS ARE EXPECTED TO PERSIST THROUGH MID-MORNING..WITH THE KABR/KATY TERMINALS NOW HOLDING THE HIGHEST PROBABILITY OF SEEING THUNDERSTORMS OVER THE NEXT 6 HOURS. THAT SAID...THERE ARE ADDITIONAL SHOWERS AND STORMS DEVELOPING/MOVING UP INTO WESTERN SOUTH DAKOTA OUT OF WYOMING...PLACING THE KPIR AND KMBG TERMINALS INTO ANOTHER ROUND OF POTENTIAL CONVECTION MAINLY BETWEEN 09Z AND 15Z WEDNESDAY. CONTINUING TO MENTION THUNDER IN THE TAFS FOR THESE REASONS. WINDS WILL CONTINUE TO SLOWLY SHIFT AROUND TO NORTH/NORTHWEST BEHIND A SLOW MOVING COLD FRONT EARLY THIS MORNING THROUGH THE DAY TODAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...PARKIN SHORT TERM...TDK LONG TERM...CONNELLY AVIATION...TMT WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 456 AM CDT TUE JUL 24 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 456 AM CDT TUE JUL 24 2012 /356 AM MDT TUE JUL 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO THE EARLY EVENING. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. SCATTERED STORMS ARE EXPECTED TO CONTINUE EAST ACROSS THE AREA OVERNIGHT WITH A CONTINUED THREAT FOR LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LINGERING CHANCE FOR SHOWERS AND STORMS IS IN THE FORECAST FOR WEDNESDAY...BUT THE SEVERE THREAT APPEARS VERY LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY BY EARLY EVENING ACROSS NORTH CENTRAL SOUTH DAKOTA. TMT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1000 PM CDT TUE JUL 24 2012 SDZ033-045-250345- JONES-STANLEY- 900 PM MDT TUE JUL 24 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN JONES AND SOUTHERN STANLEY COUNTIES UNTIL 945 PM MDT/1045 PM CDT/... AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR VAN METRE...OR 19 MILES NORTH OF MURDO... MOVING NORTHEAST AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE WENDTE AND FORT PIERRE. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT WEDNESDAY MORNING/300 AM CDT WEDNESDAY MORNING/ FOR NORTH CENTRAL SOUTH DAKOTA. && CONNELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 126 AM CDT WED JUL 25 2012 SDZ015-250715- DEWEY- 1226 AM MDT WED JUL 25 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN DEWEY COUNTY UNTIL 115 AM MDT... AT 1223 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DUPREE...MOVING NORTHEAST AT 40 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LANTRY...EAGLE BUTTE... ISABEL...GREEN GRASS...PARADE...FIRESTEEL...LITTLE MOREAU REC AREA AND TIMBER LAKE. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT WEDNESDAY MORNING FOR NORTH CENTRAL SOUTH DAKOTA. && PARKIN
The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 06:38 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Eighty mph winds damaged several outbuildings along with several grain bins in northeast cottowood township.
Severe winds along with quarter hail damaged a skylight, fence, along with causing some crop damage.
Seventy mph winds along with large hail damaged a skylight, fence, along with some crops.
Sixty mph winds downed several large tree branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403403, 403387, 403385, 403392, 403401, 403386.